FDA Alert Regarding The Compounding Shop

The Compounding Shop raising concerns due to lack of sterility assurance for sterile drugs

/ Author:  / Reviewed by: Joseph V. Madia, MD

The US Food and Drug Administration is alerting healthcare providers, hospital supply managers, and pharmacists that the FDA’s preliminary findings of practices at The Compounding Shop of St. Petersburg, Fla., raise concerns about a lack of sterility assurance for sterile drugs produced at and distributed from this site.

Therefore, these products should not be administered to patients. If a drug product marketed as sterile has microbial contamination, it potentially places patients at risk of serious infection.

The FDA has advised the firm that it is in the best interest of public health to take action to remove all sterile products from the market.

The Compounding Shop has informed the FDA that it is recalling sterile products and is in the process of notifying customers.

Healthcare providers and hospital staff should immediately check their medical supplies, quarantine any sterile products from The Compounding Shop, not administer them to patients, and await further instructions from the company regarding the recalled products.

The FDA is basing this warning on a recent inspection of The Compounding Shop.

The investigators observed poor sterile production practices that raise concerns about a lack of sterility assurance of The Compounding Shop’s sterile drug products.

“If an injectable drug product that is intended to be sterile is contaminated, it could result in a life-threatening infection in patients,” said Janet Woodcock, MD, director, FDA’s Center for Drug Evaluation and Research.

“We do not have reports of patient infections. However, due to concerns about a lack of sterility assurance at the facility and out of an abundance of caution, we have advised the firm to remove its sterile products from the market to protect patients.”

Patients who have received any product produced by The Compounding Shop and have concerns should contact their healthcare provider.

Reviewed by: 
Review Date: 
May 8, 2013
Last Updated:
May 8, 2013